Ava is a bubbly, outgoing 5-year-old. She loves princesses and playing dress-up, and she makes a new friend everywhere she goes. The highlight of her day in her Pre-kindergarten class? Getting chosen to be the line leader.

A few months ago, though, Ava’s outlook wasn’t so bright. A week after her fifth birthday, she became ill with what seemed at first like normal flu symptoms. Her parents became concerned, though, when she experienced severe neck pain. They brought her to their pediatrician’s office, and Ava was given some antibiotics for what was thought to be a bacterial infection. Her parents brought her back home on that Friday, but she continued to worsen over the weekend. She continued with severe vomiting, a relentless fever and neck pain.

After another trip to the pediatrician’s office and an after-hours clinic, her parents were convinced something was really wrong. Ava had developed pink spots on her hands, and her lips and tongue had turned a dark red, purplish color.  She would scream in pain if anyone attempted to move her. Even though her parents both work as respiratory therapists and have experience with all types of illnesses, they began to worry. They brought her to the emergency room at Arnold Palmer Hospital.

It was the emergency room physician who first said the two words that would later become quite familiar to them: Kawasaki disease. Kawasaki disease is a rare illness that affects children most commonly between the ages of one and eight years old. The cause isn’t known, but the disease is known to cause swelling of the blood vessels which, if left untreated, can cause damage to the arteries in and around the heart.

Since there is no lab test to positively confirm the diagnosis, Ava’s doctors worked to rule out any other potential causes of her illness. She was admitted to the hospital, and placed into the care of a team of doctors, including Dr. Federico Laham, a pediatric infectious disease specialist.

The treatment for Kawasaki disease is called intravenous immunoglobulin (IVIG), which helps control the swelling of the blood vessels, as well as very high doses of aspirin. Once a child receives a timely therapy of IVIG and aspirin, the likelihood that they will have permanent damage to their heart and blood vessels is dramatically lowered.

However, once Ava began receiving IVIG, an unexpected complication occurred. She had a severe reaction to the medication: her eyes became like pin points, she started shaking uncontrollably, and her blood pressure dropped dramatically. She was experiencing a life-threatening allergic reaction to the only treatment available for her illness.

It was a surreal moment for her parents, who watched helplessly as Ava received care from her medical team. Ava’s mom, Amy, remembers, “I just wanted to have my baby back. I just wanted to see her smile and open her eyes and laugh.”

And, despite some unexpected and frightening bumps on the road to her recovery, Ava was opening her eyes, smiling and laughing again very quickly.

Dr. Laham recalls the time he spent with her family:

“When I met Ava, she wasn’t the happy kid her family was used to. I could tell how her illness had gotten the best of her and her family, who came to us looking for an answer. Fortunately, she responded quickly to the treatment and in less than two days, her eyes were shining bright light again. I treasure the moment she came to our clinic days later, looking like the happiest kid on the block.”

Although Ava’s recollection of her illness has faded, the memory of the ordeal is still very real for her family, and they feel a special appreciation for Dr. Laham. As Amy explains, 

“He knew this was a disease that you don’t see everyday, and we had lots of

questions. He took the time to sit down and explain everything to us. He was

very, very kind, and we couldn’t have asked for a better doctor.”

As for Ava, it’s back to princesses and playtime. Just the way it should be.

0 Discuss

Join the Discussion